Illinois, 2016

Damaging Winds in Illinois, July 13, 2016

July 13, 2016 · NWS ILX · 53 events in 24 counties and zones

An approaching cold front interacted with a very warm and humid airmass to trigger a line of strong to severe thunderstorms across central and southeast Illinois during the afternoon and early evening of July 13th. The line of storms produced wind gusts of 60 to 70 mph and numerous reports of wind damage from the Illinois River Valley eastward to the Illinois-Indiana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.1 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front interacted with a very warm and humid airmass to trigger a line of strong to severe thunderstorms across central and southeast Illinois during the afternoon and early evening of July 13th. The line of storms produced wind gusts of 60 to 70 mph and numerous reports of wind damage from the Illinois River Valley eastward to the Illinois-Indiana border. The most significant damage occurred when a downburst with winds of up to 90 mph flipped over a mobile home just north of Sailor Springs in Clay County. One person was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 13, 2:06 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 13, 2:06 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
306 PM CDT WED JUL 13 2016

.SHORT TERM...(Tonight)
ISSUED AT 305 PM CDT Wed Jul 13 2016

SPC issued a severe thunderstorm watch until 9 pm across our CWA.
A cluster of strong to severe thunderstorms was over eastern parts
of Vermilion, Edgar and Clark counties pushing ENE around 30 mph
into IN. A large MCS with a line of strong to severe thunderstorms
was pushing into far western IL near MS river valley from IA/MO.
CAPES have risen to 3-4k J/kg across CWA ahead of the storms and 0-6
km bulk shear was increasing between 30-45 kts over western IL at
mid afternoon near the storms. Dewpoints in the low to mid 70s and
temps in the mid 80s to lower 90s was supporting these higher CAPES.
Heat indices were 100-105F in southeast IL where more sunshine today
and in the 90s over central IL. MCS is moving eastward around 30 mph
and HRRR brings these thunderstorms east toward the IL/IN border by
00Z and then diminishing from west to east during mid/late evening.
Pops were lowered overnight behind this MCS with lingering 30-50%
chance pops over southeast IL while slight chances in central IL.
Muggy lows overnight mostly in the lower 70s with some upper 60s nw
of IL river.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 305 PM CDT Wed Jul 13 2016

SPC day2 outlook has expanded the marginal risk of severe
thunderstorms Thu afternoon to as far north as I-72. A frontal
boundary over the upper MS river valley over nw parts of WI/IA is
progged to track southeast across central IL Thu morning and thru
southeast IL during Thu afternoon. Still some instability along and
ahead of the front supporting marginal risk of severe storms south
of I-72 Thu afternoon though coverage will be much lower than today.
High Thu in the mid to upper 80s while dewpoints in the mid 60s nw
over IL river valley, and lower 70s in southeast IL. Afternoon heat
index values peak in mid 90s in southeast IL south of I-70.

Lingered slight chance of showers/thunderstorms over southeast IL
Thu night into Fri night closer to frontal boundary and some weak
instability over southern IL. Cooler highs around 80F from I-74
north on Friday with mid 80s southeast of I-70. Saturday still looks
dry across CWA with highs of 80-85F and dewpoints in the low to mid
60s. Have slight chance of showers/thunderstorms far nw CWA
overnight Sat night ahead of approaching weather system moving into
the upper Midwest. Most of our CWA should still be dry on Sat night
though. Have 20-40% pops arriving on Sunday with the higher pops
west of I-57. Seasonable highs Sunday in the mid to upper 80s while
dewpoints rising into the lower 70s by Sunday afternoon so getting
more humid again.

Have chances of showers and thunderstorms continuing Sunday night
through Monday night across CWA with slight pops on Tuesday
especially in eastern IL. A strong 600 dm 500 mb high builds over
the central plains early next week and have disturbances riding over
top of it across central and southeast IL. Models expand this
subtropical ridge eastward into IL by middle of next week as 500 mb
heights rise above 594 dm by Wed, with heat and humidity increasing
and having dry conditions Tue night and Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed Jul 13 2016

Area of thunderstorms currently pushing east across Missouri, and
is projected to move into west central Illinois toward mid-
afternoon. Added in a TEMPO period at all TAF sites for the
heavier storms, which may produce brief IFR conditions as they
move through. Cold front is expected to arrive late Thursday
morning, with a gradual wind shift toward the west-northwest.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...Geelhart
Hazardous weather outlook, Jul 13, 10:45 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED JUL 13 2016

ILZ027>031-036>038-040>043-047>053-141100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1145 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING...MOVING EAST OUT OF MISSOURI. THE PRIMARY THREAT IS
WITH DAMAGING WINDS. HOWEVER...A FEW STORMS MAY PRODUCE HAIL OR AN
ISOLATED TORNADO.

HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 100 DEGREES IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA TO START NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THE MOST
LIKELY TIME FRAME IS BETWEEN 3 PM AND 8 PM.

ILZ044>046-054>057-061-141100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
1145 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...PRIMARILY DURING VERY
LATE AFTERNOON INTO EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL OR AN ISOLATED
TORNADO.

HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO EARLY THURSDAY. AFTER A
COUPLE DAYS OF QUIET WEATHER... THUNDERSTORM CHANCES RETURN FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. THE
MOST LIKELY TIME FRAME IS BETWEEN 4 PM AND 9 PM.

ILZ062-063-066>068-071>073-141100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1145 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON AND
MORE LIKELY THIS EVENING. SOME OF THE STORMS HAVE THE POTENTIAL
TO BE SEVERE...MAINLY THIS EVENING...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT. HOWEVER...A FEW STORMS MAY PRODUCE HAIL OR AN
ISOLATED TORNADO.

HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO FRIDAY. AFTER A BRIEF LULL
ON SATURDAY...THUNDERSTORM CHANCES RETURN FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...MAINLY BETWEEN
5 PM AND 10 PM.

GEELHART

In the hours before

Special weather statement, Jul 13, 8:19 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
919 AM CDT WED JUL 13 2016

ILZ043-053-131445-
MACON-DE WITT-
919 AM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON AND SOUTHWESTERN
DE WITT COUNTIES UNTIL 945 AM CDT...

AT 919 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENNEY...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MAROA...ARGENTA...WELDON...KENNEY...DE WITT...LANE...
MIDLAND CITY...ROWELL...HALLSVILLE...
CLINTON LAKE DAM AND WELDON SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 153 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3997 8914 4018 8914 4023 8875 4001 8874
      3999 8874
TIME...MOT...LOC 1419Z 267DEG 38KT 4010 8907

GEELHART
Special weather statement, Jul 13, 8:32 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
932 AM CDT WED JUL 13 2016

ILZ044>046-131515-
PIATT-CHAMPAIGN-VERMILION-
932 AM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...NORTHERN
VERMILION AND NORTHERN CHAMPAIGN COUNTIES UNTIL 1015 AM CDT...

AT 932 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FISHER...OR NEAR RANTOUL...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANTOUL...MAHOMET...HOOPESTON...FISHER...ROSSVILLE...THOMASBORO...
GIFFORD...MANSFIELD...RANKIN...LAKE OF THE WOODS...LUDLOW...
PENFIELD...GALESVILLE...DEWEY...FLATVILLE AND ARMSTRONG.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 241 AND 257.
 INTERSTATE 72 BETWEEN MILE MARKERS 172 AND 174.
 INTERSTATE 74 BETWEEN MILE MARKERS 165 AND 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4009 8854 4017 8860 4040 8829 4040 8794
      4049 8793 4049 8757 4044 8752 4040 8753
TIME...MOT...LOC 1432Z 237DEG 43KT 4030 8828

07
Local storm report, Jul 13, 8:37 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HEAVY RAIN       1 E PARIS               39.62N 87.67W
07/13/2016  M1.08 INCH       EDGAR              IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0840 AM     HAIL             1 W JACKSONVILLE        39.73N 90.26W
07/13/2016  E0.75 INCH       MORGAN             IL   PUBLIC

            BRIEF PERIOD OF HALF TO THREE-QUARTER INCH
            HAIL .

&&

NWS LINCOLN IL
IRIS SYSTEM
Special weather statement, Jul 13, 8:43 AM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
943 AM CDT WED JUL 13 2016

ILZ038-043>045-131530-
PIATT-DE WITT-CHAMPAIGN-MCLEAN-
943 AM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...SOUTHEASTERN
MCLEAN...NORTHWESTERN CHAMPAIGN AND EASTERN DE WITT COUNTIES UNTIL
1030 AM CDT...

AT 941 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF WELDON...OR 9 MILES NORTHEAST OF CLINTON...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. A WEATHER OBSERVER IN CLINTON ESTIMATED A 50 MPH WIND
GUST AT 927 AM.

LOCATIONS IMPACTED INCLUDE...
FARMER CITY...FISHER...SAYBROOK...BELLFLOWER...DE WITT...FOOSLAND...
LANE AND CLINTON LAKE DAM.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 151 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4040 8813 4007 8890 4022 8895 4047 8846
      4040 8846
TIME...MOT...LOC 1441Z 237DEG 43KT 4022 8881

07
Special weather statement, Jul 13, 12:29 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT WED JUL 13 2016

ILZ045-046-055-057-131900-
EDGAR-CHAMPAIGN-DOUGLAS-VERMILION-
129 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERMILION...
NORTHWESTERN EDGAR...SOUTHEASTERN CHAMPAIGN AND NORTHEASTERN DOUGLAS
COUNTIES UNTIL 200 PM CDT...

AT 128 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM HOMER TO NEAR HINDSBORO. MOVEMENT WAS EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...ST. JOSEPH...TILTON...VILLA GROVE...CATLIN...OAKWOOD...
SIDNEY...HOMER...NEWMAN...OGDEN...FAIRMOUNT...SIDELL...FITHIAN...
CAMARGO...HUME...BROADLANDS...BROCTON...ALLERTON...
MUNCIE AND INDIANOLA.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 194 AND 213.

LAT...LON 4016 8762 3971 8786 3972 8825 4017 8799
TIME...MOT...LOC 1828Z 248DEG 13KT 4004 8794 3973 8817

GEELHART

The radar

The St Louis radar (KLSX), 111 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 13, 2:09 PM CST to 2:14 PM CST
Where
Scott County, 4 mi S of Bluffs
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.692, -90.530

Several trees were blown down across Illinois Route 100 just south of Bluffs.

Thunderstorm Wind, Cass

When
July 13, 2:45 PM CST to 2:50 PM CST
Where
Cass County, Virginia
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.950, -90.220

A large oak tree was blown over onto Summit Avenue North between Main and William streets in Virginia.

Thunderstorm Wind, Knox

When
July 13, 2:45 PM CST to 2:50 PM CST
Where
Knox County, 1 mi W of Rio
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.120, -90.419

A tree was snapped at the base just west of Rio.

Thunderstorm Wind, Marshall

When
July 13, 2:50 PM CST to 2:55 PM CST
Where
Marshall County, Lacon
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
41.020, -89.400

A 3-foot diameter tree was blown down in Lacon, causing a power outage to approximately 1000 customers.

Thunderstorm Wind, Sangamon

When
July 13, 3:08 PM CST to 3:13 PM CST
Where
Sangamon County, Chatham
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.670, -89.700

An 8-inch diameter tree was snapped at the base.

Thunderstorm Wind, Peoria

When
July 13, 3:10 PM CST to 3:15 PM CST
Where
Peoria County, 2.96 mi NNW of Cramers
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.720, -89.970

A one stall garage was destroyed. A 50 by 70-foot storage building was thrown on top of another small storage building.

Thunderstorm Wind, Peoria

When
July 13, 3:15 PM CST to 3:20 PM CST
Where
Peoria County, 2 mi NW of Laura
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.941, -89.857

Several large tree branches were blown down northwest of Laura.

Thunderstorm Wind, Peoria

When
July 13, 3:18 PM CST to 3:23 PM CST
Where
Peoria County, 2.76 mi E of Elmore
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.946, -89.927

Two 3-foot diameter trees were blown down at Route 78 and Lorance Road.

Thunderstorm Wind, Sangamon

When
July 13, 3:23 PM CST to 3:28 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.780, -89.640

Numerous small tree branches were blown down.

Thunderstorm Wind, Christian

When
July 13, 3:40 PM CST to 3:45 PM CST
Where
Christian County, Edinburg
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
39.650, -89.380

Numerous large tree branches were blown down in Edinburg.

Thunderstorm Wind, Tazewell

When
July 13, 3:45 PM CST to 3:50 PM CST
Where
Tazewell County, Marquette Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.620, -89.600

A 1.5-foot diameter tree was snapped.

Thunderstorm Wind, Peoria

When
July 13, 3:45 PM CST to 3:50 PM CST
Where
Peoria County, Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.700, -89.600

Numerous tree limbs were blown down in Peoria.

Thunderstorm Wind, Knox

When
July 13, 3:49 PM CST to 3:54 PM CST
Where
Knox County, 5 mi S of Altona
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.048, -90.170

Several large tree limbs were blown down.

Thunderstorm Wind, Logan

When
July 13, 3:50 PM CST to 3:55 PM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees were blown down on the west side of Lincoln.

Thunderstorm Wind, Logan

When
July 13, 3:50 PM CST to 3:55 PM CST
Where
Logan County, Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.020, -89.280

Power lines were blown down in Mt. Pulaski.

Thunderstorm Wind, Macon

When
July 13, 3:55 PM CST to 4:00 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
39.850, -88.950

Twenty five trees and hundreds of large tree branches were blown down across the city of Decatur.

Thunderstorm Wind, Macon

When
July 13, 3:58 PM CST to 4:03 PM CST
Where
Macon County, 2.09 mi WNW of Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.860, -88.987

A large tree was blown over on Summit Avenue in Decatur.

Thunderstorm Wind, Woodford

When
July 13, 3:58 PM CST to 4:03 PM CST
Where
Woodford County, Metamora
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.780, -89.350

A large tree was blown over onto a house in Metamora.

Thunderstorm Wind, De Witt

When
July 13, 4:00 PM CST to 4:05 PM CST
Where
De Witt County, Waynesville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.230, -89.120

Several large tree branches were blown down in Waynesville.

Thunderstorm Wind, Macon

When
July 13, 4:03 PM CST to 4:08 PM CST
Where
Macon County, Mt Zion
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.770, -88.880

Several large tree limbs were blown down in Mt. Zion.

Thunderstorm Wind, Clay

When
July 13, 4:05 PM CST to 4:10 PM CST
Where
Clay County, Iola to Xenia
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
38.830, -88.620

Numerous trees, tree branches, and power lines were blown down in Iola and Xenia.

Thunderstorm Wind, Effingham

When
July 13, 4:06 PM CST to 4:11 PM CST
Where
Effingham County, Altamont
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.070, -88.750

Numerous large tree branches were blown down in Altamont. Some of the branches fell onto homes, causing minor damage.

Thunderstorm Wind, Effingham

When
July 13, 4:08 PM CST to 4:13 PM CST
Where
Effingham County, Shumway
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.180, -88.650

Several trees were blown into power lines and one house was damaged in Shumway.

Thunderstorm Wind, Shelby

When
July 13, 4:09 PM CST to 4:14 PM CST
Where
Shelby County, Shelbyville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.420, -88.800

The roof was torn off a building in downtown Shelbyville. Numerous trees and tree branches were blown down, and two homes were damaged by falling branches.

Thunderstorm Wind, Effingham

When
July 13, 4:09 PM CST to 4:14 PM CST
Where
Effingham County, 2.14 mi NNE of Funkhouser
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.130, -88.620

Several trees were blown down and a few buildings were damaged at Lake Sara.

Thunderstorm Wind, Clay

When
July 13, 4:12 PM CST to 4:17 PM CST
Where
Clay County, Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
38.770, -88.500

Several houses sustained wind damage to their roofs near the high school in Louisville.

Thunderstorm Wind, Clay

When
July 13, 4:15 PM CST to 4:20 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Several trees were blown down in Flora.

Thunderstorm Wind, McLean

When
July 13, 4:15 PM CST to 4:20 PM CST
Where
McLean County, 1 mi S of Normal
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
40.505, -89.000

Several large tree branches were blown down.

Thunderstorm Wind, Clay

When
July 13, 4:15 PM CST to 4:20 PM CST
Where
Clay County, 2.13 mi SW of Ingraham
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.810, -88.360

A mobile home was blown over and destroyed, injuring one person inside. A grain bin was blown 200 feet.

Thunderstorm Wind, Clay

When
July 13, 4:15 PM CST to 4:20 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A large pole barn had half its roof blown off.

Thunderstorm Wind, Shelby

When
July 13, 4:18 PM CST to 4:23 PM CST
Where
Shelby County, Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.430, -88.600

A tree fell onto a house in Windsor.

Thunderstorm Wind, Effingham

When
July 13, 4:19 PM CST to 4:24 PM CST
Where
Effingham County, Dieterich
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.070, -88.370

Two farm buildings were destroyed, a house was damaged, and a silo was blown over near Dietrich. A large tree was blown down as well.

Thunderstorm Wind, Clay

When
July 13, 4:20 PM CST to 4:25 PM CST
Where
Clay County, Clay City
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
38.680, -88.350

Numerous trees, tree branches, and power lines were blown down in Clay City.

Thunderstorm Wind, McLean

When
July 13, 4:28 PM CST to 4:33 PM CST
Where
McLean County, Bloomington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.480, -88.980

A large tree branch was blown down in Bloomington.

Thunderstorm Wind, Cumberland

When
July 13, 4:30 PM CST to 4:35 PM CST
Where
Cumberland County, Neoga
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.320, -88.450

Large tree limbs were blown onto a truck in Neoga.

Thunderstorm Wind, Coles

When
July 13, 4:30 PM CST to 4:35 PM CST
Where
Coles County, Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
39.480, -88.370

A tree was blown onto a garage on 22nd Street and several trees and tree branches were blown down along Western Avenue.

Thunderstorm Wind, Jasper

When
July 13, 4:30 PM CST to 4:35 PM CST
Where
Jasper County, Newton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.980, -88.170

Numerous trees were blown down in Newton.

Thunderstorm Wind, Richland

When
July 13, 4:32 PM CST to 4:37 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.730, -88.080

Numerous trees were blown down in Olney.

Thunderstorm Wind, Coles

When
July 13, 4:35 PM CST to 4:40 PM CST
Where
Coles County, Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.480, -88.370

Several large tree branches were blown down in Mattoon.

Thunderstorm Wind, Coles

When
July 13, 4:38 PM CST to 4:43 PM CST
Where
Coles County, 4.41 mi NW of Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.520, -88.434

Numerous trees were blown onto power lines near East County Road 1000N and Dole Road.

Thunderstorm Wind, Richland

When
July 13, 4:39 PM CST to 4:44 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.730, -88.080

The metal roof was peeled off the grandstand at the Richland County Fairgrounds.

Thunderstorm Wind, Richland

When
July 13, 4:40 PM CST to 4:45 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
38.730, -88.080

Several large tree branches were blown down in Olney City Park.

Thunderstorm Wind, McLean

When
July 13, 4:45 PM CST to 4:50 PM CST
Where
McLean County, Colfax
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Numerous trees and power lines were blown down in Colfax.

Thunderstorm Wind, Champaign

When
July 13, 4:45 PM CST to 4:50 PM CST
Where
Champaign County, Tolono
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.980, -88.250

Several trees and power lines were blown down in Tolono. One tree fell onto a house.

Thunderstorm Wind, Champaign

When
July 13, 4:45 PM CST to 4:55 PM CST
Where
Champaign County, Homer to Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
40.030, -87.970

Several trees and power lines were blown down on 1000N between Homer and Sidney. Power lines were blown down on the 100 block of West St. in Homer.

Thunderstorm Wind, Champaign

When
July 13, 4:45 PM CST to 4:55 PM CST
Where
Champaign County, 1.71 mi E of Block to 2.84 mi E of Block
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.967, -88.048

A shed was damaged at 600N and 2200E. The roof was torn off a shed and gutters were blown off a house near 600N and 2300E.

Thunderstorm Wind, Champaign

When
July 13, 4:45 PM CST to 4:55 PM CST
Where
Champaign County, 2.55 mi E of Block
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.967, -88.032

A house sustained roof damage near 600N and 2245E.

Thunderstorm Wind, Edgar

When
July 13, 4:50 PM CST to 4:55 PM CST
Where
Edgar County, Kansas
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.550, -87.930

A large tree was snapped.

Thunderstorm Wind, Clark

When
July 13, 4:55 PM CST to 5:00 PM CST
Where
Clark County, West Union
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.220, -87.670

Several trees and tree branches were blown down in West Union.

Thunderstorm Wind, Edgar

When
July 13, 4:55 PM CST to 5:00 PM CST
Where
Edgar County, Brocton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.720, -87.930

A TV antenna tower was blown down. Roof shingles were stripped off a building and several tree branches were blown down.

Thunderstorm Wind, Champaign

When
July 13, 4:56 PM CST to 5:01 PM CST
Where
Champaign County, 2.05 mi SSW of Mira Station
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.055, -88.190

A large tree limb was blown down at Philo Road and Old Church Road just south of Urbana.

Thunderstorm Wind, Tazewell

When
July 13, 5:00 PM CST to 5:05 PM CST
Where
Tazewell County, 1 mi N of Mackinaw
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
40.544, -89.350

A 50-foot tall poplar tree approximately 12 to 15 feet in diameter was blown over onto Heritage Drive at Heritage Lake. Numerous trees were snapped around Mackinaw.

Thunderstorm Wind, Vermilion

When
July 13, 5:15 PM CST to 5:20 PM CST
Where
Vermilion County, 0.93 mi WNW of Steelton
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.124, -87.697

Power poles and power lines were blown down on South Henning Road just south of US Highway 150.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646800, 646802, 646818, 646900, 646803, 646831, 646805, 646814, 646804, 646806, 646815, 646825, 646833, 646807, 646808, 646890, 646816, 646834, 646835, 646874, 646885, 646896, 646898, 646845, 646849, 646844, 646822, 646824, 646856, 646860, 646847, 646848, 646887, 646837, 646838, 646850, 646879, 646839, 646840, 646821, and more.